Thunderstorm Wind, Sussex
- When
- March 10, 1:05 AM EST to 1:20 AM EST
- Where
- Sussex County, Montague
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.300, -74.800
A line of strong to severe thunderstorms moved through Sussex County a little after midnight EST on the 10th. The worst reported wind damage occurred in the western half of the county where several trees were knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A line of strong to severe thunderstorms moved through Sussex County a little after midnight EST on the 10th. The worst reported wind damage occurred in the western half of the county where several trees were knocked down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 9, 10:45 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 PM EST SAT MAR 9 2002
WILL UPDATE ZONES TO CHANGE WIND ADVISORY TO HIGH WIND WARNING
ALL PA ZONES AND MOST NJ ZONES EXCEPT XTRM S.
******************************UPDATE*******************************
UPDATED ZNS TO REFLECT SVR TSTM WTCH IN PA ZNS. HAVE ADDED CHC TRW
IN MOST OTHR ZNS. FEW OTHR CHGS ATTM. -JWH-
*******************************************************************
NEG TILT MID LVL TROF LIFTS TOWARD NEW ENGLAND TONIGHT WITH OUR FA
ON THE SRN END. BEST DYNAMICS A BIT N OF US...ALTHOUGH A RT REAR
QUAD OF THE H2 JET BRUSHES US. FLOW AT LOW LEVELS HAS BEEN MOIST AND
MILD...AND THERE ARE 30 DEG OF DIRECTIONAL AND 30 KTS OF SPEED SHEAR
AS THE H8 JET PASSES BY TONIGHT. H8 JET IN EXCESS OF 50 KTS...H9 JET
AS WELL. ALTHOUGH ETA GENERALLY OVERDOES H9 WINDS...THEY VERIFIED
THIS AM TO OUR W. LIMITED CAPES MAKE IT INTO FA TONIGHT...AS FRONT
IS MOVING THROUGH AT UNFAVORABLE TIME FOR TSTMS...ABOUT 06Z TO 09Z.
THE FAIR DYNAMICS...FAIR SHEAR...GOOD WIND FIELD AND GOOD WARMTH AND
MOISTURE MAKE US WORRY THAT SOMETHING WILL MIX DOWN AS THE FRONT
MOVES THROUGH...EVEN THOUGH WE THINK ANY THUNDER WOULD BE ISOLATED.
THEN WE GO DRY ADIABATIC UP TO H8 BY SHORTLY AFTER 12Z WITH LOW
LEVEL WINDS SLOW TO RELAX THROUGH FIRST PART OF SUN. THEREFORE WILL
GENERALLY CARRY ONGOING FCST FOR CAT SHRA N AND CENTRAL AND LIKELY
S...AND WILL FINE TUNE WIND ADVISORY TO MAKE IT FOR LATER TONIGHT
INTO SUN AM.
GOOD DRYING AND CAA TMRW THROUGH FIRST PART OF DAY...AND H8 TEMPS
SEEM TO INDICATE THAT EVEN WITH A DRY ADIABATIC PROFILE THE TEMPS
SHOULD DROP AFTER A MORNING HIGH. W WINDS SHOULD BE GOOD ENOUGH TO
THREATEN BLOWOUT TIDES FOR TMRWS HIGH TIDE. WITH THE W FLOW FROM SFC
TO H8...AM NOT PLAYING UP ANY CLOUDS OR PCPN FOR FAR NWRN ZONES
TMRW.
THEN DRY THROUGH MON. TMRW NITE SHOULD GENERALLY BE CLEAR BUT AM
RELUCTANT TO CUT GUIDANCE TEMPS MUCH AS DECOUPLING SHOULD BE LATER
IN THE SHORTENING NIGHT. ONLY SOME HIGH CLOUDS MOVING IN MAINLY ON
MON AS FAIRLY FLAT H5 RIDGE AXIS PASSES E. GUIDANCE TEMPS ALSO
ACCEPTED FOR NOW ON MON.
GALES REMAIN UP.
.PHI...UPDATED
DE...WIND ADVISORY TONIGHT INTO SUN AM ALL ZONES XCP CST.
MD...WIND ADVISORY TONIGHT INTO SUN AM ALL ZONES.
NJ...HIGH WIND WARNING TONIGHT INTO SUN AM 1/7/8/9/10/12/13/15/
17/18/19/20.
NJ...WIND ADVISORY TONIGHT INTO SUN AM 16/21/22/23.
PA...HIGH WIND WARNING TONIGHT INTO SUN AM ALL ZONES.
MARINE...GLW CST AND DE BAY.
AC/JWH/RPWPAZ054-055-060>062-067>071-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 820 PM EST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 100 AM EST FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA... CARBON MONROE BERKS LEHIGH NORTHAMPTON CHESTER MONTGOMERY BUCKS DELAWARE PHILADELPHIA A STRONG COLD FRONT IS PUSHING RAPIDLY EASTWARD THROUGH PENNSYLVANIA THIS EVENING. A NARROW LINE OF SHOWERS AND THUNDERSTORMS AND VERY STRONG WINDS ARE OCCURING WITH THE FRONT. WIND GUSTS OF 60 MPH OR GREATER AND CONSDERABLE WIND DAMAGE HAVE BEEN REPORTED IN OHIO AND WESTERN PENNSYLVANIA WITH THE FRONTAL PASSAGE. THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD REACH EASTERN PENNSYLVANIA BY AROUND 1100 PM EST...AND SHOULD BE EAST OF THE AREA BY 100 AM. HOWEVER...STRONG WINDS WILL CONTINUE BEHIND THE FRONT AS MUCH COLDER AIR PUSHES IN. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH IN AND CLOSE TO THE WATCH AREA. LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI AMC
NJZ001-007>010-012-013-015-017>020-PAZ054-055-060>062-067>071-100800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1136 PM EST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 AM EST FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA... CARBON MONROE BERKS LEHIGH NORTHAMPTON CHESTER MONTGOMERY BUCKS DELAWARE PHILADELPHIA IN NEW JERSEY... SUSSEX WARREN MORRIS HUNTERDON SOMERSET MIDDLESEX MERCER MONMOUTH BURLINGTON OCEAN CAMDEN GLOUCESTER A STRONG COLD FRONT IS PUSHING RAPIDLY EASTWARD THROUGH PENNSYLVANIA LATE THIS EVENING. A NARROW LINE OF SHOWERS AND THUNDERSTORMS AND VERY STRONG WINDS ARE OCCURRING WITH THE FRONT. WIND GUSTS OF 60 MPH OR GREATER AND CONSIDERABLE WIND DAMAGE HAVE BEEN REPORTED IN OHIO AND WESTERN PENNSYLVANIA WITH THIS FRONTAL PASSAGE. THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD REACH EASTERN PENNSYLVANIA BY AROUND MIDNIGHT...AND SHOULD BE EAST OF THE AREA BY 200 AM. HOWEVER...STRONG WINDS WILL CONTINUE BEHIND THE FRONT AS MUCH COLDER AIR PUSHES IN. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH IN AND CLOSE TO THE WATCH AREA. LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI JWH
The Binghamton radar (KBGM), 140 km away, was scanning. The volume nearest the first event began at 06:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286329.